BACKGROUND: Tramadol is a unique analgesic that has been associated with seizures on overdose. OBJECTIVE: To determine the toxic effects associated with tramadol exposure. METHODS: A retrospective chart review of tramadol exposures reported to a multisite, state-wide poison control system over a 2.5-year period was performed. RESULTS: A total of 602 cases were retrieved; 190 had sufficient data for study evaluation. Cases with coingestants or unknown outcomes were eliminated. Of the 190 remaining cases, 55% were females. Acute ingestions represented 90.0%, chronic ingestions 7.9%, and acute on chronic 2.1 % of the overdoses. Ages of the patients ranged from 9 months to 80 years. Suicide attempts represented the largest group of exposures. Main symptoms included central nervous system (CNS) depression (27.4%), nausea and vomiting (21.1%), tachycardia (17.4%), and seizures (13.7%). Dosage ranged from a taste amount to 5000 mg. The smallest amount of tramadol associated with seizure was 200 mg, and 84.6% of seizures occurred within 6 hours of time of ingestion. Logistic regression analysis showed an association between seizures and tramadol use in males, chronic use, suicide attempts, intentional abuse or misuse, and tachycardia (HR >100 beats/min). No effect was seen in 36.3% of patients, minor effects in 43.7%, moderate effects in 19.5%, and major effects in 0.5%. Symptoms resolved within 24 hours in 96.7% of the 121 patients who had symptoms. Naloxone improved CNS depression in 7 of 8 patients in whom a response was documented. CONCLUSIONS: Tramadol overdoses frequently cause CNS depression, nausea/vomiting, tachycardia, and seizures. Symptoms generally resolve within 24 hours. Accidental ingestions in children were well tolerated, primarily causing sedation.
- Tramadol overdose
ASJC Scopus subject areas
- Pharmacology (medical)
- Pharmacology, Toxicology and Pharmaceutics(all)